Tres Pasitos: Aldicarb Poisoning

August 4, 2010, 2:00 am

★★★☆☆

Images in Emergency Medicine. Jang DH, Nelson LS: Ann Emerg Med August 2010;56:201.

No abstract available

Aldicarb is a highly toxic carbamate pesticide, with effects similar to those of the organophosphates (OPs).  As with the OPs, toxic manifestations include bradycardia, miosis, diaphoresis, and increased salivation.  This very brief case report, from the New York City Poison Control Center, describes a 43-year-old woman who presented after ingesting a handful of “pesticide”  with confusion and agitation, quickly followed by unresponsiveness.  Physical exam revealed a pulse rate of 46/min, sweating, pinpoint pupils, and diarrhea. Further investigation revealed that the pesticide involved was Tres Pasitos, a product that contains aldicarb and is illegal in the United States.

The report notes that while large doses of atropine are often required to treat the muscarinic manifestations of carbamates, pralodoxime may not be needed since, unlike the OPs, carbamates do not undergo aging — that is, they do not bind irreversibly to anticholinesterase.  The important take-home lesson for clinicians is that an unresponsive patient with miosis and increased secretions (salivation, diaphoresis, diarrhea, etc) must be considered to have cholinergic toxicity until proven otherwise.  Major cholinergic toxins include OPs, carbamates, and nerve agents such as sarin.  Since the specific agent involved might not be immediately apparent, early administration of pralidoxime may be appropriate until the situation is clarified.

Comments are closed.